Arizona, 2015

Lightning Strike in Arizona, September 13, 2015

September 13, 2015 · NWS FGZ · 1 event in 1 county or zone

Lightning struck and killed a man while he was hiking below the South Rim of The Grand Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Lightning struck and killed a man while he was hiking below the South Rim of The Grand Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 13, 3:40 PM MST, 25 minutes earlier.

Area forecast discussion, Sep 13, 3:40 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST SUN SEP 13 2015

.SYNOPSIS..TWO DISTURBANCES MOVING THROUGH NORTHERN ARIZONA WILL
HELP LIFT TROPICAL MOISTURE PRODUCING SHOWERS AND THUNDERSTORMS
DAY AND NIGHT THROUGH TUESDAY. STRONGER WINDS ON MONDAY AND
TUESDAY MAY HELP SOME OF THESE STORMS BECOME SEVERE. FROM
WEDNESDAY ONWARD A DEEP TROUGH MOVES ACROSS THE WESTERN STATES
BRINGING DRIER AIR IN FROM THE SOUTHWEST WITH A MARKED REDUCTION
IN STORM ACTIVITY THROUGH NEXT WEEKEND. THIS PATTERN SHIFT MAY
BRING AN END TO OUR WET MONSOON ACTIVITY FOR THE SEASON.

&&

.DISCUSSION...THE HIGH PRESSURE RIDGE WILL SLOWLY MOVE EAST INTO
TEXAS WHILE A LOW PRESSURE TROUGH DEEPENS ALONG THE WEST COAST.
SOUTHERLY FLOW HAS TAPPED INTO TROPICAL MOISTURE OVER MEXICO AND
BROUGHT ADDITIONAL MOISTURE NORTHWARD INTO ARIZONA. MEANWHILE TWO
SHORT WAVES WILL MOVE THROUGH THE STATE TONIGHT AND TOMORROW
NIGHT ENHANCING STORM ACTIVITY THROUGH THE DAY AND OVERNIGHT
HOURS. A STRONGER WIND SHEAR PROFILE MAY BRING THE POTENTIAL FOR
STRONGER STORMS ON MONDAY...MONDAY NIGHT AND TUESDAY.

WEDNESDAY ONWARD...THE LONGWAVE TROUGH MOVES IN ACROSS THE
WESTERN STATES IN A BIG WAY. CONSIDERABLY DRIER AIR WILL ADVECT
INTO ARIZONA FROM THE SOUTHWEST ELIMINATING CHANCES FOR
PRECIPITATION IN MOST LOCATIONS. THIS LARGE TROUGH FEATURE BRINGS
HIGHER CONFIDENCE TO A DRYING FORECAST AS OUR LONGER RANGE MODEL
GUIDANCE DOES BETTER IN THESE SITUATIONS. THE STRONGER WINDS
ASSOCIATED WITH THIS TROUGH MAY BE THE SWEEPER SYSTEM THAT BRINGS
AN END TO OUR WET MONSOON SEASON AND STARTS A TRANSITION TO THE
FALL DRY SEASON.

&&

.AVIATION...FOR THE 00Z PACKAGE...NUMEROUS SHOWERS AND THUNDERSTORMS
WILL CONTINUED INTO THE EVENING ACROSS NORTHERN ARIZONA...WITH
ACTIVITY DECREASING A BIT OVERNIGHT. MVFR/IFR CONDITIONS AND STRONG
GUSTY WINDS POSSIBLE NEAR STORMS. EXPECT MORE WIDESPREAD
THUNDERSTORM ACTIVITY DEVELOPING AGAIN AFTER 18Z MONDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BOHLIN
AVIATION...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 13, 2:20 PM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST SUN SEP 13 2015

AZZ004>018-037>040-140600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
220 PM MST SUN SEP 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF A LINE FROM FREDOINA
THROUGH SHOW LOW. PRECIPITATION SHOULD DEVELOP BY LATE MORNING
AND CONTINUE OVERNIGHT. A FEW STRONG STORMS WITH LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWER AND THUNDERSTORM CHANCES CONTINUE ON MONDAY ACROSS THE
NORTHLAND. THERE WILL BE A THREAT OF STRONG AND POSSIBLY SEVERE
STORMS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 13, 3:45 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST SUN SEP 13 2015

AZZ008-018-132300-
YAVAPAI COUNTY  MOUNTAINS-NORTHERN GILA COUNTY-
345 PM MST SUN SEP 13 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GILA AND
SOUTHEASTERN YAVAPAI COUNTIES...

AT 344 PM MST...A STRONG THUNDERSTORM WAS OVER RYE...OR 10 MILES
SOUTH OF PAYSON...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...JAKES CORNER...RYE...ROUND VALLEY...MESA DEL
CABA...GISELA...OXBOW ESTATES...DEER CREEK AND HOUSTON MESA
CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 260 BETWEEN MILE MARKERS 252 AND 263.
 STATE ROUTE 188 BETWEEN MILE MARKERS 272 AND 276.
 STATE ROUTE 87 SOUTHBOUND BETWEEN MILE MARKERS 241 AND 251.
 STATE ROUTE 87 BETWEEN MILE MARKERS 231 AND 255.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3397 11137 3412 11149 3438 11122 3411 11097
TIME...MOT...LOC 2244Z 235DEG 14KT 3409 11136

RR

The radar

The Cedar City radar (KICX), 184 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coconino

When
September 13, 4:05 PM MST
Where
Coconino County, 3.61 mi SE of Phantom Ranch
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
36.061, -112.087

A man was struck by lightning while hiking the South Kaibab Trail near Ooh Aah Point (about mile down the trail from the Rim). Paramedics were unable to resuscitate him.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Coconino2015-09-1322MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601505.